Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 248, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 28, 2006, 3:52 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2006, 3:52 PM EDT (19:52 UTC)
- Expired
- Sep 28, 2006, 4:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 28, 1:46 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:00 PM EDT, 52 minutes earlier.
Area forecast discussion, Sep 28, 3:00 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EDT THU SEP 28 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY/... ...WEATHER WATCH 802 REMAINS IN EFFECT UNTIL 800 PM... EXTENDED THE WATCH FURTHER NORTH FOR SEVERE WEATHER POTENTIAL THIS AFTERNOON. STRONG COLD FRONT WILL MOVE ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS. SFC WIND GUSTS 30-40 KTS CAN BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF 50-70 KTS ARE POSSIBLE EAST OF THE BLUE RIDGE WHERE INSTABILITY WILL FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND SUPERCELLS. THE COLD FRONT SHOULD CLEAR THE AREA BY 03 UTC WITH WINDS SHIFTING TO THE NORTHWEST AND REMAINING GUSTY. KEPT LIGHT POPS IN THE FAR WEST FOR LATE TONIGHT AND FRIDAY IN THE UPSLOPE AREAS. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... COLD NIGHT EXPECTED FRIDAY NIGHT WITH PATCHY FROST POSSIBLE IN THE COLDEST NORTHERN VALLEYS...BUT WIND SPEEDS MAY HINDER ANY WIDESPREAD COVERAGE. IT ALSO APPEARS THAT IT MIGHT BE WARMER IN THE SOUTH...SO ELECTED TO RAISED LOW TEMPERATURES IN SOUTHSIDE AND NORTHERN NORTH CAROLINA CLOSER TO MOS VALUES AND ISC GROUP. HIGH PRESSURE LOCATED OVER THE REGION AT THE START OF NEXT WEEK WILL SETTLE SOUTHWEST OF THE AREA BY MIDDLE OF THE WEEK. BACKDOOR COLD FRONT WILL DROP SOUTH ACROSS THE AREA THURSDAY. FOR THE MEDIUM RANGE PERIOD FOLLOWED HPCGUIDE...WHICH WAS CLOSE TO GFS THEN BLENDING TOWARDS THE 00Z NCEP ENS MEAN BY DAY 7/THURSDAY. && .AVIATION... ...WEATHER WATCH 802 IN EFFECT UNTIL 800 PM... STRONG COLD FRONT WILL CROSS THE MOUNTAINS THIS AFTERNOON WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. SFC WIND GUSTS 30-40 KTS WILL BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF 50-70 KTS POSSIBLE EAST OF THE BLUE RIDGE MOUNTAINS WHERE INSTABILITY WILL FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND SUPERCELLS. FRONT SHOULD CLEAR THE FCST AREA BY 03 UTC WITH WINDS SHIFTING TO THE NORTHWEST AND REMAINING GUSTY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && PM/KK
Hazardous weather outlook, Sep 28, 4:52 AM EDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 452 AM EDT THU SEP 28 2006 NCZ003>006-019-020-VAZ032>035-043>047-058-059-291200- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 452 AM EDT THU SEP 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS MORNING THROUGH THE EARLY AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS ARE LIKELY ALONG THE FRONT...WITH THE POTENTIAL FOR A FEW OF THE THUNDERSTORMS TO BECOME SEVERE. THE PRIMARY THREAT WITH ANY STRONGER THUNDERSTORMS WILL BE LOCALIZED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY COOL HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY NIGHT. THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL INTO THE 30S FOR MANY AREAS...WITH AREAS OF FROST POSSIBLE BY SATURDAY MORNING...PARTICULARLY IN THE DEEPER VALLEY LOCATIONS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG WINDS WITH THUNDERSTORMS. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-291200- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 452 AM EDT THU SEP 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE FRONT...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME SEVERE. THE PRIMARY THREAT WITH ANY STRONGER THUNDERSTORMS WILL BE LOCALIZED STRONG AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LAWRENCE
In the hours before
Special weather statement, Sep 28, 1:19 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 119 PM EDT THU SEP 28 2006 NCZ001-002-018-VAZ007-009>013-015-WVZ042>045-281900- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... INDEPENDENCE...BLUEFIELD...HINTON...UNION...LEWISBURG 119 PM EDT THU SEP 28 2006 ...STRONG GUSTY WINDS EARLY THIS AFTERNOON... AT 115 PM...RADAR INDICATED A LINE OF THUNDERSTORMS FROM BECKLEY WEST VIRGINIA TO BRISTOL TENNESSEE. THESE STORMS WILL MOVE EAST INTO THE GREENBRIER VALLEY OF WEST VIRGINIA BETWEEN 200 PM AND 300 PM...AND INTO THE NEW RIVER VALLEY OF VIRGINIA...AND THE MOUNTAINS OF NORTHWEST NORTH CAROLINA BETWEEN 300 PM AND 400 PM. WITH THE PASSAGE OF THESE STORMS...EXPECT WIND GUSTS OF 30 TO 40 MPH...AND A HEAVY DOWNPOUR OF RAIN. PEA SIZE HAIL IS ALSO POSSIBLE
Local storm report, Sep 28, 2:52 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL ALDERSON 37.73N 80.65W
09/28/2006 E0.88 INCH GREENBRIER WV UNKNOWN
&&
BSLocal storm report, Sep 28, 3:21 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND DMG 2 W RAINES CORNER 37.52N 80.65W
09/28/2006 MONROE WV EMERGENCY MNGR
TREE DOWN ON POWER LINE.
&&
BSSpecial weather statement, Sep 28, 3:23 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 323 PM EDT THU SEP 28 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- 282100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE 323 PM EDT THU SEP 28 2006 ...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT... WIDESPREAD SHOWERS AND THUNDERSTORMS WERE DEVELOPING AHEAD OF A STRONG COLD FRONT MOVING INTO THE MOUNTAINS OF VIRGINIA AND NORTHWEST NORTH CAROLINA. THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. AT 315 PM... A LINE OF THUNDERSTORMS EXTENDED FROM CLIFTON FORGE VIRGINIA TO BLACKSBURG...THEN SOUTHWEST ALONG INTERSTATE 81 TO NEAR BRISTOL. THIS LINE OF STORMS WILL MOVE INTO THE SOUTHERN SHENANDOAH AND ROANOKE VALLEYS BETWEEN 400 PM AND 500 PM. STORMS WILL ALSO MOVE INTO NORTHWEST NORTH CAROLINA BETWEEN 400 AND 500 PM... THEN INTO THE PIEDMONT BETWEEN 500 AND 600 PM. WIND GUSTS OF 30 TO 40 MILES AN HOUR WILL ACCOMPANY THE PASSAGE OF THE LINE OF THUNDERSTORMS. SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE WIND GUSTS BETWEEN 50 AND 70 MPH. WARNINGS WILL BE ISSUED FOR ANY STORM THAT CONTAINS WINDS ABOVE 60 MPH. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
Local storm report, Sep 28, 3:28 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG COVINGTON CITY 37.78N 79.98W
09/28/2006 CITY OF COVINGTON VA PUBLIC
8 INCH LIMB BROKEN OFF PEAR TREE.
0325 PM HAIL HOT SPRINGS 38.00N 79.83W
09/28/2006 E1.00 INCH BATH VA PUBLIC
&&
BSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 3:13 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 41 min |
| Sep 28, 3:19 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 56 min |
| Sep 28, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 67 min |
| Sep 28, 3:59 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 61 min |
| Sep 28, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 67 min |
| Sep 28, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 77 min |
| Sep 28, 4:56 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 50 min |
| Sep 28, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 93 min |
| Sep 28, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 35 min |
| Sep 28, 5:15 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 45 min |
| Sep 28, 5:36 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 39 min |
| Sep 28, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 60 min |
| Sep 28, 5:57 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 77 min |
| Sep 28, 6:20 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 56 min |
| Sep 28, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 63 min |
| Sep 28, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 25 min |
| Sep 28, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 56 min |
| Sep 28, 5:56 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 49 min |
| Sep 28, 6:31 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 23 min |
| Sep 28, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Monroe | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.